Poziotinib and Me at Month Three: Feeling Crusty (But Still Onboard)

I spent well over 45 minutes combing scabs out of my sparse hair to commemorate the end of the second week of my third month on poziotinib. Not all at once, mind you; I had the good sense not to stand hunched over the sink for more than 20 minutes at a stretch. When I was done, or at least thought I should be, I rewarded myself by sort of washing and conditioning the wiry bristles that cover much of my scalp. Such are these minor celebrations.

To end week three and begin week four, I celebrated by taking a short road trip with my family and watching my wife and daughter swim while I huddled in the shade and wore a wide-brimmed hat. Even being on my (slightly) reduced dose of Poziotinib, I know better than to let my rash be exposed to unnecessary sunlight.

If you want to catch up on this poziotinib business, you can click to read about my experiences with my first week of the trial, the epic first month, slogging through the second month, and the beginning of this third month. All with appropriately gratuitous pictures, of course.

Not Just the Rash

Also at the beginning of week four, I started taking a new drug to control the frequent night cramps I have been getting in my legs and feet with increased frequency and intensity while on this trial. The ropinirole I had been taking was considered the standard for this sort of cramping, and it had been working pretty well up until basically last week when not only did the pain begin to increase again, but I started getting the cramps in my hands, too. As soon as it was clear the cramps were disrupting my sleep again and actually getting worse all of a sudden, I sent a quick email to my oncologist and had a new option ready within the day.

Ropinirole is essentially a drug used to control muscle spasms associated with Parkinson’s disease, but we have swapped it over for a muscle relaxer commonly used to treat patients with spinal cord injuries. This new one, baclofen, seems to be working well so far. I’m pleased about that. But it is also keeping me wide awake for a couple hours after I take it, in spite of supposedly being a sedative. I’m sure I will get the timing worked out within the next few days. At least I have been awake because I have been awake, and not because I have been squirming in pain while trying not to scream. That is a pretty decent trade-off.

Thin Skin, Thick Scabs, Three Scans

Today, almost within 24 hours of week four’s conclusion, I have been sitting at my desk trying to avoid scratching my head or jaw. It is nearly 80 degrees in the house, yet I am wearing a sweatshirt. My oncologist hinted in our last email exchange that he would consider lowering my dose again, which I appreciate, and it gives me more confidence that I will be able to maintain this medication for a longer period. Which I definitely want to do, especially after reviewing the images from my last three scans.

It took me a long time to get around to looking at the scans side by side, from the largest my tumor has ever been (in the scan just prior to starting on poziotinib) to the crazy reduction in size at four weeks and the even more astounding reduction at eight weeks. I will not have any imaging done when I go in next, just a physical exam and blood tests to ensure that I can stay on the medication. But four more weeks down the line I am due for another visit to the CT scanner.

The real remaining question, before I get to that next scan, is whether my reduced dose has been as effective as the original dose. I had taken two weeks off entirely between week eight and the start of my third cycle, 2mg lower than the previous dose. While I hope there was still medication circulating in my system, stifling any potential tumor expansion, I do not really know whether that time was a setback for my treatment, or how effective the lower dose has been in potentially compensating for that possibility. All I do know is that these more recent weeks have been slightly easier to tolerate and I desperately want to know that everything is still working well for the treatment.

So Many Selfies

For the time being, all I have to go on are the images I have been (perhaps obsessively) collecting to chronicle my progress. Below are some galleries that show the somewhat graphic progress of the past three weeks. I would have liked to have typed more for this post, but my fingers (as you will see from some of the later images) are a bit on the sensitive side right now. Besides, if a picture is worth a thousand words, then this could easily qualify as one of the longest entries in the entire blog…

A word about the galleries is in order. Some of the images may not display properly in the slideshow view, but there is always a link in the bottom right corner to view full size, which ought to open the frighteningly large images properly in a new tab. If you really want to get into the nitty-gritty, that is the way to go.  😉

Images from Week Two:

 

Images from Week Three:

Images from Week Four:

Those scan images I was talking about from four weeks ago:

For comparison, here are images of my pre-trial scan (the messy looking one on the bottom of each slide) and the scan from after the first four weeks. It’s a pretty massive difference, especially when you consider the overall clarity of the lungs now in addition to the reduction in tumor size.

And lastly, because I certainly appreciate a bit of levity (and you sure deserve it for sifting through all those images above), here is a shot of a page from an instructional packet I received the other day while taking a refresher course on CPR and first aid. This was from a section on how to spot a concussion, and it had me wondering if maybe I’ve been treating the wrong condition all along! After all, I have had all 21 of the identifiable symptoms of a concussion for the past four years now…

Indications of cancer or symptoms of a concussion — you be the judge!
#SelfDiagnosis
#GoodThingImNotADoctor

 


 

If this post resonates with you, please consider supporting my work through a monthly subscription to my feed on Patreon, or a one-time donation through PayPal. Follow me on TwitterFacebook, Tumbler and many other fancy social sites or apps. Please share my posts to groups you are involved with on Reddit or Google+ or anywhere else that you feel it will help or enlighten or inspire another reader. (Sharing buttons are below the post!)

Thank you!

2 thoughts on “Poziotinib and Me at Month Three: Feeling Crusty (But Still Onboard)

You know you want to say something... now's your chance. Join the discussion here!

This site uses Akismet to reduce spam. Learn how your comment data is processed.